Journal of Optimization Theory and Applications

, Volume 158, Issue 2, pp 590–614 | Cite as

Scenario Approximation of Robust and Chance-Constrained Programs

  • Raffaello SeriEmail author
  • Christine Choirat


We consider scenario approximation of problems given by the optimization of a function over a constraint that is too difficult to be handled but can be efficiently approximated by a finite collection of constraints corresponding to alternative scenarios. The covered programs include min-max games, and semi-infinite, robust and chance-constrained programming problems. We prove convergence of the solutions of the approximated programs to the given ones, using mainly epigraphical convergence, a kind of variational convergence that has demonstrated to be a valuable tool in optimization problems.


Mathematical programming Epigraphical convergence Scenario approximation Sampling 



We are grateful to Christian Hess and Enrico Miglierina for useful comments and discussions, and to the anonymous referees, the Associate Editor Masao Fukushima and the Editor Franco Giannessi for valuable suggestions that helped improve the article substantially.


  1. 1.
    Still, G.: Discretization in semi-infinite programming: The rate of convergence. Math. Program., Ser. A 91(1), 53–69 (2001) MathSciNetzbMATHGoogle Scholar
  2. 2.
    Calafiore, G., Campi, M.C.: Robust convex programs: Randomized solutions and applications in control. In: Proceedings of the 42nd IEEE Conference on Decision and Control, Maui, Hawaii, USA, December 2003 pp. 2423–2428 (2003) Google Scholar
  3. 3.
    Campi, M.C., Calafiore, G.: Decision making in an uncertain environment: The scenario-based optimization approach. In: Kárný, M., Kracík, J., Andrýsek, J. (eds.) Multiple participant decision making. International Series on Advanced Intelligence, vol. 9, pp. 99–111. Advanced Knowledge International (2004) Google Scholar
  4. 4.
    Calafiore, G., Campi, M.C.: Uncertain convex programs: Randomized solutions and confidence levels. Math. Program. 102, 25–46 (2005) MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Nemirovski, A., Shapiro, A.: Scenario approximations of chance constraints. In: Calafiore, G., Dabbene, F. (eds.) Probabilistic and Randomized Methods for Design under Uncertainty, pp. 3–48. Springer, Berlin (2006) CrossRefGoogle Scholar
  6. 6.
    Pucci de Farias, D., Van Roy, B.: On constraint sampling in the linear programming approach to approximate dynamic programming. Math. Oper. Res. 29(3), 462–478 (2004) MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Reemtsen, R.: Semi-infinite programming: Discretization methods. In: Floudas, C., Pardalos, P. (eds.) Encyclopedia of Optimization, pp. 3417–3424. Springer, New York (2009) CrossRefGoogle Scholar
  8. 8.
    Reemtsen, R.: Discretization methods for the solution of semi-infinite programming problems. J. Optim. Theory Appl. 71(1), 85–103 (1991) MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Reemtsen, R.: Some outer approximation methods for semi-infinite optimization problems. J. Comput. Appl. Math. 53(1), 87–108 (1994) MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Combettes, P.: Strong convergence of block-iterative outer approximation methods for convex optimization. SIAM J. Control Optim. 38(2), 538–565 (2000) (electronic) MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Shapiro, A.: Monte Carlo sampling methods. In: Stochastic programming. Handbooks Oper. Res. Management Sci., vol. 10, pp. 353–425. Elsevier, Amsterdam (2003) CrossRefGoogle Scholar
  12. 12.
    Huber, P.J.: The 1972 Wald lecture. Robust statistics: A review. Ann. Math. Stat. 43, 1041–1067 (1972) zbMATHCrossRefGoogle Scholar
  13. 13.
    Niederreiter, H.: Random number generation and quasi-Monte Carlo methods. CBMS-NSF Regional Conference Series in Applied Mathematics, vol. 63. Society for Industrial and Applied Mathematics (SIAM), Philadelphia (1992) zbMATHCrossRefGoogle Scholar
  14. 14.
    Polak, E.: On the mathematical foundations of nondifferentiable optimization in engineering design. SIAM Rev. 29(1), 21–89 (1987) MathSciNetCrossRefGoogle Scholar
  15. 15.
    Hettich, R., Kortanek, K.O.: Semi-infinite programming: Theory, methods, and applications. SIAM Rev. 35(3), 380–429 (1993) MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Žaković, S., Rustem, B.: Semi-infinite programming and applications to minimax problems. Ann. Oper. Res. 124, 81–110 (2003) MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Hess, C., Seri, R., Choirat, C.: Approximations results for robust optimization. Working paper (2010) Google Scholar
  18. 18.
    Hiriart-Urruty, J.B.: Contributions à la programmation mathématique: cas déterministe et stochastique. Ph.D. thesis, Université de Clermont-Ferrand II, Clermont (1977) Google Scholar
  19. 19.
    Charnes, A., Cooper, W.W., Symonds, G.H.: Cost horizons and certainty equivalents: An approach to stochastic programming of heating oil. Manag. Sci. 4, 183–195 (1958) CrossRefGoogle Scholar
  20. 20.
    Charnes, A., Cooper, W.W.: Chance-constrained programming. Manag. Sci. 6, 73–79 (1959/1960) MathSciNetCrossRefGoogle Scholar
  21. 21.
    Charnes, A., Cooper, W.W.: Chance constraints and normal deviates. J. Am. Stat. Assoc. 57, 134–148 (1962) MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Sengupta, J.K.: Stochastic linear programming with chance constraints. Int. Econ. Rev. 11, 101–116 (1970) zbMATHCrossRefGoogle Scholar
  23. 23.
    Still, G.: Generalized semi-infinite programming: Theory, methods. Eur. J. Oper. Res. 119, 301–313 (1999) zbMATHCrossRefGoogle Scholar
  24. 24.
    Still, G.: Generalized semi-infinite programming: Numerical aspects. Optimization 49(3), 223–242 (2001) MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Bai, D., Carpenter, T.J., Mulvey, J.M.: Making a case for robust models. Manag. Sci. 43, 895–907 (1997) zbMATHCrossRefGoogle Scholar
  26. 26.
    Redaelli, G.: Convergence problems in stochastic programming models with probabilistic constraints. Riv. Mat. Sci. Econ. Soc. 21(1–2), 147–164 (1998) MathSciNetGoogle Scholar
  27. 27.
    Pennanen, T., Koivu, M.: Epi-convergent discretizations of stochastic programs via integration quadratures. Numer. Math. 100, 141–163 (2005) MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    Choirat, C., Hess, C., Seri, R.: A functional version of the Birkhoff ergodic theorem for a normal integrand: A variational approach. Ann. Probab. 31(1), 63–92 (2003) MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    Choirat, C., Hess, C., Seri, R.: Approximation of stochastic programming problems. In: Niederreiter, H., Talay, D. (eds.) Monte Carlo and Quasi-Monte Carlo Methods 2004, pp. 45–60. Springer, Berlin (2006) CrossRefGoogle Scholar
  30. 30.
    Dal Maso, G.: An Introduction to Γ-Convergence. Progress in Nonlinear Differential Equations and their Applications, vol. 8. Birkhäuser, Boston (1993) CrossRefGoogle Scholar
  31. 31.
    Jagannathan, R.: Chance-constrained programming with joint constraints. Oper. Res. 22(2), 358–372 (1974) MathSciNetzbMATHCrossRefGoogle Scholar
  32. 32.
    López, M., Still, G.: Semi-infinite programming. Eur. J. Oper. Res. 180(2), 491–518 (2007) zbMATHCrossRefGoogle Scholar
  33. 33.
    Rockafellar, R.T., Wets, R.J.B.: Variational Analysis. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 317. Springer, Berlin (1998) zbMATHCrossRefGoogle Scholar
  34. 34.
    Allen, F.M., Braswell, R.N., Rao, P.V.: Distribution-free approximations for chance constraints. Oper. Res. 22(3), 610–621 (1974) MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    Gray, R.M., Kieffer, J.C.: Asymptotically mean stationary measures. Ann. Probab. 8(5), 962–973 (1980) MathSciNetzbMATHCrossRefGoogle Scholar
  36. 36.
    Wets, R.J.B.: Stochastic programs with chance constraints: Generalized convexity and approximation issues. In: Generalized Convexity, Generalized Monotonicity: Recent Results, Luminy, 1996. Nonconvex Optim. Appl., vol. 27, pp. 61–74. Kluwer Academic, Dordrecht (1998) CrossRefGoogle Scholar
  37. 37.
    Pagnoncelli, B.K., Ahmed, S., Shapiro, A.: Sample average approximation method for chance constrained programming: Theory and applications. J. Optim. Theory Appl. 142(2), 399–416 (2009) MathSciNetzbMATHCrossRefGoogle Scholar
  38. 38.
    Elker, J., Pollard, D., Stute, W.: Glivenko–Cantelli theorems for classes of convex sets. Adv. Appl. Probab. 11(4), 820–833 (1979) MathSciNetzbMATHCrossRefGoogle Scholar
  39. 39.
    Steele, J.M.: Empirical discrepancies and subadditive processes. Ann. Probab. 6(1), 118–127 (1978) MathSciNetzbMATHCrossRefGoogle Scholar
  40. 40.
    Shorack, G.R., Wellner, J.A.: Empirical Processes with Applications to Statistics. Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics. Wiley, New York (1986) zbMATHGoogle Scholar
  41. 41.
    Nobel, A.: A counterexample concerning uniform ergodic theorems for a class of functions. Stat. Probab. Lett. 24(2), 165–168 (1995) MathSciNetzbMATHCrossRefGoogle Scholar
  42. 42.
    Henrion, R., Römisch, W.: Metric regularity and quantitative stability in stochastic programs with probabilistic constraints. Math. Program., Ser. A 84(1), 55–88 (1999) zbMATHGoogle Scholar
  43. 43.
    Luedtke, J., Ahmed, S.: A sample approximation approach for optimization with probabilistic constraints. SIAM J. Optim. 19(2), 674–699 (2008) MathSciNetzbMATHCrossRefGoogle Scholar
  44. 44.
    Cheney, E.W.: Introduction to Approximation Theory. AMS Chelsea, Providence (1998). Reprint of the second (1982) edition zbMATHGoogle Scholar
  45. 45.
    Barrodale, I., Phillips, C.: Algorithm 495: Solution of an overdetermined system of linear equations in the Chebyshev norm. ACM Trans. Math. Softw. 1(3), 264–270 (1975) zbMATHCrossRefGoogle Scholar
  46. 46.
    Devroye, L.: Laws of the iterated logarithm for order statistics of uniform spacings. Ann. Probab. 9(5), 860–867 (1981) MathSciNetzbMATHCrossRefGoogle Scholar
  47. 47.
    Aliprantis, C.D., Border, K.C.: Infinite-Dimensional Analysis. Springer, Berlin (1999) zbMATHCrossRefGoogle Scholar
  48. 48.
    Beer, G., Rockafellar, R.T., Wets, R.J.B.: A characterization of epi-convergence in terms of convergence of level sets. Proc. Am. Math. Soc. 116(3), 753–761 (1992) MathSciNetzbMATHCrossRefGoogle Scholar
  49. 49.
    Molchanov, I.S.: A limit theorem for solutions of inequalities. Scand. J. Stat. 25(1), 235–242 (1998) MathSciNetzbMATHCrossRefGoogle Scholar
  50. 50.
    Attouch, H.: Variational Convergence for Functions and Operators. Applicable Mathematics Series. Pitman, Boston (1984) zbMATHGoogle Scholar
  51. 51.
    Breiman, L.: Probability. Classics in Applied Mathematics, vol. 7. Society for Industrial and Applied Mathematics (SIAM), Philadelphia (1992) zbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.Dipartimento di EconomiaUniversità degli Studi dell’InsubriaVareseItaly
  2. 2.Department of Economics, School of Economics and Business ManagementUniversidad de NavarraPamplonaSpain

Personalised recommendations